Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 317, NWS Sioux Falls, SD

August 16, 2002Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 6:06 PM CDT for Bon Homme County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 6:06 PM CDT (23:06 UTC)
Expired
Aug 16, 2002, 6:45 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:54 PM CDTHail 0.75Scotland, SD
Aug 16, 6:55 PM CDTHail 0.88Tabor, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS53 KFSD 162306
SVRFSD
SDC009-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SPRINGFIELD...OR ABOUT 25
  MILES NORTHWEST OF BLOOMFIELD...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TABOR AROUND 615 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL TO THE SIZE OF 
NICKELS...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 4298 9802 4283 9799 4288 9765 4314 9776

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002

ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.

MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.

ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.

IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.

.FSD...NONE

In the hours before

Local storm report, Aug 16, 12:34 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 2:34 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 16, 4:04 PM CDT, 2 hours 2 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS
EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE
HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 4:24 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    5 S SCOTLAND              SD   1.75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0100 PM    EMERSON                   NE   1.75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY PUBLIC.

0120 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0225 PM    6 NNW BATTLE CREEK        IA   .75 INCH HAIL
08/16/02   IDA                            REPORTED BY PUBLIC.

0307 PM    SIOUX FALLS               SD   .75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0318 PM    SIOUX FALLS               SD   1.75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  SOUTHWEST
                                          SIOUX FALLS.

0319 PM    LESTER                    IA   1.75 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0330 PM    PAULLINA                  IA   .75 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY MEDIA.

0330 PM    5 SW PAULLINA             IA   70 MPH TSTM GUST
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0342 PM    LUVERNE                   MN   .75 INCH HAIL
08/16/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0408 PM    ROYAL                     IA   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.
Local storm report, Aug 16, 4:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E WAGNER                SD   .88 INCH HAIL
08/16/02   CHARLES MIX                    REPORTED BY PUBLIC.

1102 AM    3 WNW TRIPP               SD   1.75 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY PUBLIC.

0138 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0314 PM    SIOUX FALLS               SD   1 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY PUBLIC.
                                          SOUTHWEST SIOUX FALLS.

0345 PM    SUTHERLAND                IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY PUBLIC.
                                          WIND GUST TO 70 MPH.

0430 PM    1 W ROYAL                 IA   65 MPH TSTM GUST
08/16/02   CLAY                           REPORTED BY MEDIA.
                                          POWER LINES DOWN
                                          SPARKING A FIRE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:56 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson34 min
Aug 16, 11:24 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton36 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningFSDClay33 min
Aug 16, 11:58 AM CDTSevere Thunderstorm WarningFSDTurner, Yankton32 min
Aug 16, 12:25 PM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 16, 12:44 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Aug 16, 1:19 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Aug 16, 1:36 PM CDTSevere Thunderstorm WarningFSDClay14 min
Aug 16, 1:37 PM CDTSevere Thunderstorm WarningFSDClay13 min
Aug 16, 2:01 PM CDTSevere Thunderstorm WarningFSDUnion29 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
Aug 16, 3:13 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha32 min
Aug 16, 6:30 PM CDTSevere Thunderstorm WarningFSDYankton45 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.